Format

Send to

Choose Destination
See comment in PubMed Commons below
Orthop Nurs. 2013 Nov-Dec;32(6):307-13; quiz 314-5. doi: 10.1097/NOR.0000000000000004.

Preventing atypical hip fracture after long-term bisphosphonate use: an evidence-based project.

Author information

1
Ashleigh A. Ortega, RN, DNP, A/GNP-C, has been an orthopaedic and orthopaedic trauma registered nurse for 14 years and currently works in a private orthopaedic practice setting as needed as a registered nurse and at a private pain management clinic as a nurse practitioner.

Abstract

In recent years there have been an increasing number of case reports linking long-term bisphosphonate use with atypical fractures of the hip. This link led to a synthesis of the evidence regarding this relationship. On the basis of the results, a doctoral project called "Preventing Atypical Hip Fracture After Long-Term Bisphosphonate Use" was created. The tool termed HIPS developed by the project leader helps providers identify those patients who are at potential risk and refer them to their primary care providers when appropriate. The tool also helps educate patients about symptoms of atypical fracture. The goal was to improve preventive strategies of adult providers to screen for patients at risk of atypical hip fracture. Results showed that an educative session modeled around the HIPS tool improved provider awareness about the link between bisphosphonates and atypical hip fractures. An improved willingness to screen for risk, refer to primary care providers, and educate patients about the symptoms of atypical fractures also showed improvement.

PMID:
24247307
DOI:
10.1097/NOR.0000000000000004
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center